Tanya Childs can't look back, she can only look forward.
Yes, the Elgin woman could determine her 23-year-old daughter, Liana, had taken heroin that last night three months ago, when she came home high and never woke up the next morning.
And, yes, the last words she exchanged with Liana were angry.
But self-recrimination wouldn't help anyone, and helping others is precisely what Childs said now gives meaning to life.
"I can't say, 'Could have, would have, should have,' " she said. "I can't do that to myself -- nor will I. I've accepted my daughter is gone."
To celebrate International Drug Overdose Awareness Day, Childs organized a rally from 2 to 6 p.m. Saturday at Shales Parkway and Chicago Street (Route 19) in Elgin. Afterward, people will gather at 8 p.m. at Diamond Jim's Gas Grill in East Dundee, where Liana's father and his band, Stormcrow, will perform.
"We're going to celebrate life," Childs said.
Liana died April 30 from what her mother is sure was a heroin overdose. The family hasn't received toxicology or autopsy reports from the Cook County medical examiner's office, but friends confirmed heroin was involved, she said.
Childs said she wished she'd known about Naloxone, also known as Narcan, which can be administered at home and reverses the effects of opioid overdose.
That's one of the key messages she wants to spread to parents and heroin addicts, along with being aware that heroin addicts are most at risk for overdosing after a long abstinence, Childs said.
"You don't realize the amount you used to use is too much for you," she said. "That's where a lot of the overdoses happen."
Liana had been clean for 1½ years after she was convicted of drug possession and other charges and completed a four-month stint in boot camp in 2012, her mother said. She had recently graduated from a medical assistant program.
Parents must really listen to what their kids tell them, Childs said.
"She had told me several times how alone and empty she felt. I kept saying, 'Let's get help,' " she said. "But in my mind and my heart I thought, 'How can such a beautiful, intelligent person who has so much going for her feel empty and lonely?' "
Sudden mood changes are a critical sign, Childs said. Parents also should be suspicious if kids start asking for money, or if money or objects that can be pawned disappear from the house, she said.
And if they have so much as an inkling, they should have their children do a home drug test, Childs said.
Childs credits being introduced to Carpentersville mom Terri Dudar -- whose son died of a heroin overdose almost five years ago -- with helping her get through the toughest times. Dudar also organized an event for International Drug Overdose Awareness Day, a rally from 10 a.m. to noon Saturday at Carpenter Park in Carpentersville.
"If it hadn't been for Terri getting me involved in International Drug Overdose Awareness Day and other events we have done together, and grief counseling, I honestly don't know where I would be right now," Childs said. " For me, this is therapy."